Catalog Home Page

Episturmian words: a survey

Glen, A. and Justin, J. (2009) Episturmian words: a survey. RAIRO - Theoretical Informatics and Applications, 43 (3). pp. 403-442.

[img]
PDF - Authors' Version
Download (422kB)
    Link to Published Version: http://dx.doi.org/10.1051/ita/2009003
    *Subscription may be required

    Abstract

    In this paper, we survey the rich theory of infinite episturmian words which generalize to any finite alphabet, in a rather resembling way, the well-known family of Sturmian words on two letters. After recalling definitions and basic properties, we consider episturmian morphisms that allow for a deeper study of these words. Some properties of factors are described, including factor complexity, palindromes, fractional powers, frequencies, and return words. We also consider lexicographical properties of episturmian words, as well as their connection to the balance property, and related notions such as finite episturmian words, Arnoux-Rauzy sequences, and "episkew words" that generalize the skew words of Morse and Hedlund.

    Publication Type: Journal Article
    Publisher: EDP Sciences
    Copyright: 2009 EDP Sciences
    URI: http://researchrepository.murdoch.edu.au/id/eprint/3803
    Item Control Page

    Downloads

    Downloads per month over past year